Translate

Tuesday, 23 June 2009

* First Posting - conference films and antimalarial ADRs



  • Films from our November 2008 conference now on the web site

This is my first posting on the blog and I will record meetings, thoughts and some of the situations I am told about by people who discover the APRIL charity web site http://www.april.org.uk/

I am pleased that with the help of dear Lisa my film editor, we have put three sections of the conference on the APRIL web site http://www.april.org.uk/ for you to view.

The break - out session on 'Coming Off Medicines', was, I think, a unique event.

The edited films are discussions with Professors David Healy and Heather Ashton and Doctor Joanna Moncrieff, together with nurses Pam Armstrong and Adam Jhugroo, all experts in SSRI and Benzo withdrawal problems. Plus the inimitable Dr Bob Johnson, lovable and controversial in his protestations that schizoprenia and psychosis can be cured WITHOUT DRUGS and that psychotropic drugs cause psychosis in many people, is worth a listen.

Please email me with your name, email address and another contact address or telephone number, with a mention of whether you are a service user, health professional, pharmaceutical company employee - or all three. I will then give you the password code to view the three films.

emails from the edge

The above was the title of a Panorama programme (still available on the http://www.bbc.co.uk/ web site. It was in response to the thousands of emails the programme received following the first programme they made about the drug Seroxat /Paxil (paroxetine).

I too get thousands of emails in response to people finding the APRIL web site. As I read through the emails, I am not surprised to find problems relating to drugs that are listed on the web site.

Yesterday I received a sad story about the adverse effects of an antimalarial drug:

A young female in her early 20’s took the anti-malarial drug Avloclor /chloroquine with Paludrine. The combination is recommended and is possible the most commonly used drug for visitors to countries where there is a risk of Malaria.

The young woman wrote:

“I suffered from Stomach upsets, sleepless nights, constapation light headed, changes in my heart beat, Anxiety, depression ,hallucinations, tiredness, breathlessness, and mood changes”

She had taken the drugs for just over 3 weeks, stopped them and is now suffering severely with panic and anxiety attacks.

Sadly, as is often the case, there is no support or medical common sense shown in cases of adverse drug reactions, she has been prescribed antidepressants. This kind of adverse drug reaction (ADR) may be rarely seen by one particular doctor and there is a lack of communication about ADR's between health professionals. Recognition and treatment, let alone prevention.
Inability to tolerate a drug should alert the doctors to the fact the person may also suffer adverse effects of the drugs used to treat the first reaction. Genetic enzyme tests, as used by the pharmaceutical industry in clinical trials, should be made available for everyone.

The young woman contacted me after reading about the suicide of Dan Gater on the APRIL web site. This story can be found in the ‘Medicines List’ under anti-malarials on http://www.april.org.uk/
Although the severe psychiatric reactions are more often linked to the anti-malarial drug Lariam, chloroquine too can cause similar problems of psychosis and other psychiatric and physical effects.
Some time ago, I was contacted by the wife of a military man who recognised he was suffering adverse reactions but was advised to continue taking chloroquine during his posting to a war zone.
Drinking alcohol is risky with any medicine but if the liver is not metabolising (dispersing) the first drug then the addition of alcohol exacerbates the reactions. Sadly in this case a murder and suicide were the result.

No comments: